Hail, Cobb
- When
- June 6, 4:13 PM EST to 4:14 PM EST
- Where
- Cobb County, 2.99 mi NNE of (Mge)dobbins Afb Mar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.940, -84.480
Public report of hail of 0.88 inches near Sunny Ln SE and Princes Ln SE.
An East-West oriented broken line of storms moved south through the CWA in the afternoon and evening hours. As storms passed over the Atlanta Metro, a few storms became strong with isolated strong winds of up to 60 mph, most likely from wet microbursts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
An East-West oriented broken line of storms moved south through the CWA in the afternoon and evening hours. As storms passed over the Atlanta Metro, a few storms became strong with isolated strong winds of up to 60 mph, most likely from wet microbursts. A storm just north of Atlanta managed to produce 1 hail .
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 6, 2:45 PM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 345 PM EDT Tue Jun 6 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Wednesday Night) Issued at 213 PM EDT Tue Jun 6 2023 Latest satellite loop shows some CU developing across the with some isolated storms developing along the old boundary that moved into the area early this morning. This boundary is located just north of downtown ATL and just South of AHN. Its moving slowly south so should see some more storms pop up across the ATL and areas south and east of the city. An Omega block pattern remains in place across the majority of the CONUS through the short term but it does begin to break down towards the end of the week. A persistent upper high remains centered over the Northern Plains, while cutoff lows are positioned near the southern California coast upstream of the high and in the Canadian Maritimes downstream. The northeastern closed low is expected to weaken some over the next 24 to 48 hours as it moves onshore the new england states. A weakening frontal boundary rotating south around the back side of the main low center will move out of KY/TN Wed and into N GA Wed night. The boundary laying across the area now and the reinforcing boundary moving in Wed night will keep diurnally driven showers across the area through Thu. There is not much instability across the area so not expecting any widespread convective outbreaks. We will mainly see isolated to scattered showers and thunderstorms with some becoming strong. Low temperatures Wednesday morning are expected to be in the low 60s across the far northern tier, and in the mid to upper 60s elsewhere across the area. High temperatures will once again be in the upper 80s to low 90s on Wednesday afternoon. 01 && .LONG TERM... (Thursday morning through next Monday) Issued at 213 PM EDT Tue Jun 6 2023 No major changes to the forecast at this time. Still anticipating isolated/scattered showers and thunderstorms Thursday afternoon into the evening as FROPA pushes through the CWA. Highest confidence for PoPs is across central/east-central GA as diurnal heating kicks in with FROPA lifting mechanism. Dry conditions expected to kick off the start of the weekend with PoPs returning on Sunday. See previous discussion.. As we move into Thursday and the start of the long term, the presiding Omega block across the majority of CONUS remains the key feature for sensible weather. With bookend closed lows set up across California and New England and a high amplitude ridge across the country's midsection, the Southeast is progged to be situated right on the western periphery of the New England low. Beginning very early Thursday morning, a shortwave rounding the base of the broader trough to our north pushes an expansive frontal boundary into northern Georgia. Slight differences exist among global models and ensembles regarding the strength of the associated moisture gradient/frontal forcing, but for now chances for showers and isolated thunderstorms will increase roughly from from north to south for the better part of the day Thursday. Given weak deep layer shear and CAPE progged to be on the order of 500-1000 J/kg, expecting any storms that form to be primarily pulse in nature, with chances for any organized severe weather very low at this time. Beginning Friday, the center of the New England low begins to slide eastward, leaving the majority the country east of the Mississippi under the influence of northwesterly flow through Saturday, ushering in a pocket of dry continental air from across central Canada. Meaningful PoPs are thus unlikely to return until Monday, and any afternoon development Friday through Sunday is likely to be across our far southern tier, in the vicinity of the stalled front across the Florida panhandle. Next week sees the breakdown of the Omega block, with a secondary lobe of low pressure developing across the Great Lakes and forcing the lingering New England low offshore. This opens the door for subsequent shortwave activity as disturbances traverse the outer edge of the closed low (and at present, this feature looks to remain quasi-stationary through the end of the period). Expect this to materialize in the form of heightened chances for showers and thunderstorms Monday into Tuesday. Highs look to be in the 80s to near-90 (just a few degrees above average for early June) and lows in the upper-50s to 60s each day. 96/Morgan && .AVIATION... (18Z TAFS) Issued at 142 PM EDT Tue Jun 6 2023 Some CU beginning to develop across the area but staying VFR. Expect to see SHRA/TSRA pop up over the next few hours along the old boundary laying across the area from yesterdays convection. It looks like the boundary is between the ATL and MCN areas so any of our TAF sites could see some precip this afternoon/evening. Winds expected to stay out of the West in the 6-12kt range. Will see some higher gust in and around any convective activity. Ceilings and VSBYs will stay in the VFR range but may get down into the MVFR range with afternoon storms today and Wed afternoon. //ATL Confidence...18Z Update... Confidence high on all elements 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 65 90 64 80 / 10 20 30 50 Atlanta 68 89 66 81 / 10 20 20 40 Blairsville 56 82 56 76 / 0 30 40 30 Cartersville 63 89 62 81 / 0 20 20 40 Columbus 67 90 67 89 / 0 30 20 40 Gainesville 64 88 64 80 / 0 20 30 40 Macon 68 91 67 88 / 10 30 20 50 Rome 63 90 62 83 / 0 20 30 30 Peachtree City 65 89 64 83 / 0 30 20 40 Vidalia 71 92 69 91 / 10 40 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...01 LONG TERM....Morgan AVIATION...01
Hazardous Weather Outlook National Weather Service Peachtree City GA 1032 AM EDT Tue Jun 6 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071445- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1032 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms will be possible during the afternoon and evening hours. A few storms could become strong, capable of producing strong winds, heavy rain, and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered mainly afternoon and evening thunderstorms are possible Wed and Thu. A few better organized storms will be capable of producing strong winds, heavy rain and frequent cloud to ground lightning. Widespread severe weather is not expected at this time. Scattered thunderstorms will be possible once again on Sunday and Monday, with the highest chances in the afternoon each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Peachtree City GA
331 PM EDT Tue Jun 6 2023
GAZ036>038-050-062000-
Oglethorpe GA-Clarke GA-Greene GA-Oconee GA-
331 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southeastern Oconee,
southeastern Clarke, northeastern Greene and southwestern Oglethorpe
Counties through 400 PM EDT...
At 330 PM EDT, a strong thunderstorm was over Stephens, or near
Lexington, moving east at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lexington, Crawford, Woodville, Maxeys, Athens-Clarke County,
Stephens, Hutchings and Barnett Shoals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3371 8332 3386 8334 3390 8299 3367 8304
TIME...MOT...LOC 1930Z 276DEG 18KT 3380 8318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Peachtree City GA
444 PM EDT Tue Jun 6 2023
GAZ051-062-062115-
Taliaferro GA-Warren GA-
444 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of Warren and central
Taliaferro Counties through 515 PM EDT...
At 443 PM EDT, a strong thunderstorm was over Sharon, or near
Crawfordville, moving east at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Warrenton, Crawfordville, Norwood, Sharon, Camak, Cadley, Barnett,
Mesena, Raytown and Sandy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3332 8260 3342 8283 3343 8283 3344 8285
3344 8288 3347 8294 3364 8286 3365 8284
3363 8278 3361 8275 3361 8269 3360 8269
3361 8265 3346 8259 3342 8255
TIME...MOT...LOC 2043Z 292DEG 18KT 3354 8282
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Atlanta radar (KFFC), 65 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Public report of hail of 0.88 inches near Sunny Ln SE and Princes Ln SE.
Report of 1 inch hail at Powers Ferry Rd and Delk Rd.
Report of tree down at Bentley and Terrel Mill Rd.
Report of 1 inch hail at Carl Sanders Hwy and US 278.
Report of small area of several trees down along Franklin Rd, High Brook Dr NE, and High Point Rd. Several homes also damaged in area.
Report of tree downed in roadway at Miller Bottom Rd and S Sharon Church Rd.
Report of tree down blocking roadway at Old Monroe Madison Hwy and Queens Cemetery Rd.
Report of multiple trees down at Lipscomb Rd near Ivery Rd and Mt Paran Church Rd near Social Circle Fairplay Rd.
Report of phone lines down at E Hightower and Thurmand Baccus Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106218, 1106219, 1106220, 1106221, 1106222, 1106223, 1106224, 1106225, 1106226.